Colorado, 2009

Strong Wind in Colorado, February 25, 2009

February 25, 2009 · NWS BOU · 1 event in 1 county or zone

Two men escaped injury, when a strong wind gust forced the aircraft to flip on its nose as it was preparing for take-off.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two men escaped injury, when a strong wind gust forced the aircraft to flip on its nose as it was preparing for take-off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 25, 2:40 PM MST, 50 minutes earlier.

Area forecast discussion, Feb 25, 2:40 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MST WED FEB 25 2009

.SHORT TERM...WL ALLOW RED FLAG WARNING TO CONTINUE THROUGH 6 PM FOR
FIRE WEATHER ZONES 240..241..245>247 AND 249 UNTIL 6 PM.  STG SSELY
WINDS CONTINUE EAST AND SOUTH OF THE DENVER AREA AND SHUD CONTINUE
THRU THE REST OF THE AFTN.  FOR TNGT...THE ZONAL FLOW ALOFT WILL
CONTINUE OVER COLORADO.  A FAST MOVING SHORT WAVE WILL BRUSH ACROSS
NRN COLORADO THIS EVENING.  THERE IS SOME WEAK QG ASCENT ASSOCIATED
WITH IT IN THE EVENING THEN SUBSIDENCE DVLPS BY 06Z.  MID LVL LAPSE
RATES TNGT AROUND 7C/KM WITH FVBL OROGRAPHIC COMPONENT PRESENT.
MSTR MAY BE SUSPECT HOWEVER.  WILL CONTINUE WITH LIKELY POPS MAINLY
AFTER MIDNIGHT...BUT KEEP ACCUMULATIONS ON THE LIGHT SIDE.  ALTHO
SOME INSTBY PRESNT ACROSS THE NERN PLAINS THIS EVENING...LOW LVLS
APPEARS TO BE TOO DRY FOR PCPN SO DROPPED POPS TNGT.  ON THURSDAY A
CONTINUED ZONAL FLOW WILL BE IN PLACE OVER THE CWFA WITH ENUF MSTR IN
THE MTNS FOR A CONTINUED CHANCE OF SNOW.  A WEAK COLD FRONT WILL
SLIP INTO NERN CO THURSDAY MORNING...WITH STRONGER PUSH OF LOW LEVEL
ELY WINDS IN THE AFTN.  SOME MID LVL INSTBY AS WELL WITH WITH A 110
KT JET MAX LOCATED OVER SRN CO THURSDAY AFTN.  ENUF LIFT AT THE SFC
AND ALOFT TO WARRANT AT LEAST ISOLD POPS OVER THE NERN PLAINS OF
COLORADO THU AFTN.

.LONG TERM...WESTERLY FLOW ALOFT WILL BE OVER THE FORECAST AREA
THURSDAY NIGHT AND FRIDAY. NOT A TON OF MOISTURE IN THIS FLOW BUT
ENOUGH WILL BE IN A PLACE ALONG WITH LAPSE RATES OF 7-8 C/KM FOR A
GOOD CHANCE FOR SNOW WEST OF THE DIVIDE. WILL HAVE POPS IN THE
FORECAST FOR THURSDAY EVENING AND AGAIN FOR FRIDAY AFTERNOON AND
EVENING ACROSS THE LOWER ELEVATIONS. MODELS SHOWING THE AIRMASS
BEING A LITTLE UNSTABLE WITH LI'S NEAR ZERO AND CAPES UP TO 200
J/KG. AN UPPER LEVEL TROUGH MOVING FROM WYOMING TO IOWA WILL PUSH A
COLD FRONT THROUGH NORTHEAST COLORADO FRIDAY EVENING. THIS WILL ALSO
HELP WITH THE CHANCE FOR PRECIPITATION. TEMPERATURES WILL DROP A FEW
DEGREES FRIDAY DUE TO THE INCREASE IN CLOUDS. ON SATURDAY HIGHS WILL
COOL EVEN MORE WITH HIGHS AROUND 50 DEGREES.

TEMPERATURES WILL REBOUND TO NEAR 60 DEGREES IN THE METRO AREA ON
SUNDAY AS THE UPPER LEVEL RIDGE REBUILDS OVER THE CENTRAL ROCKIES.
THE UPPER LEVEL RIDGE WILL REMAIN OVER THE CENTRAL ROCKIES THROUGH
EARLY NEXT WEEK AND WILL RESULT IN ABOVE NORMAL TEMPERATURES. HIGHS
WILL LIKELY BE ABOVE 60 DEGREES EACH DAY ACROSS THE PLAINS. WITH THE
RIDGE IN PLACE...DON'T ANTICIPATE MUCH IF ANY PRECIPITATION FOR THE
MOUNTAINS AND PLAINS FROM SUNDAY ON.

&&

.AVIATION...STG SELY WINDS SHUD CONTINUE THROUGH 01Z WITH WINDS
BECOMING MORE SWLY THIS EVENING.  WINDS MAY BECOME NLY AFTER 12Z
THURSDAY MORNING WHEN A WEAK COLD FRONT MOVES THROUGH THE CWFA THEN
BECOME ENELY BY 18Z.  VFR CONDITIONS EXPECTED THROUGH THE PERIOD.
THERE MAY BE ISOLD VIRGA SHAFTS THAT DVLP THIS EVENING WITH VARIABLE
OUTFLOW WIND GUSTS POSSIBLE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 6 PM FOR
GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES
240...241...245...246...247 AND 249.

COOPER/MEIER
Hazardous weather outlook, Feb 25, 11:01 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MST WED FEB 25 2009

COZ030>051-261300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MST WED FEB 25 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR THE
PALMER DIVIDE DUE TO GUSTY WINDS AND DRY VEGETATION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRENGTHENING LOW PRESSURE OVER EASTERN COLORADO THIS AFTERNOON WILL
CAUSE SOUTHERLY WINDS TO INCREASE TO 15 TO 25 MPH...ESPECIALLY IN
ELBERT AND LINCOLN COUNTIES.  THE GUSTY WINDS WILL COMBINE WITH DRY
VEGETATION AND TEMPERATURES IN THE LOWER TO MID 60S TO PRODUCE
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH.  AS A RESULT...A RED
FLAG WARNING WILL BE IN EFFECT FOR ELBERT AND LINCOLN COUNTIES
THROUGH 6 PM.

IN THE MOUNTAINS...MOISTURE ALOFT WILL INCREASE THROUGH THE DAY AS A
WEAK UPPER LEVEL WEATHER DISTURBANCE APPROACHES FROM THE WEST.
LIGHT SNOW IS EXPECTED TO DEVELOP OVER THE MOUNTAINS LATE THIS
AFTERNOON AND THEN CONTINUE OVERNIGHT. SNOW ACCUMULATIONS OF ONE TO
FOUR INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SNOW SHOWERS IN THE MOUNTAINS THURSDAY
THROUGH FRIDAY WITH ONLY LIGHT ACCUMULATIONS EXPECTED.  OVER THE
PLAINS THERE WILL BE A SLIGHT CHANCE OF RAIN SHOWERS THURSDAY AND
FRIDAY...WITH A SLIGHT CHANCE OF SNOW SHOWERS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 25, 3:30 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153336.